Virginia, 2019Winter Storm and Winter Weather in Virginia, February 10 to 12, 2019
February 10 to 12, 2019 · NWS LWX · 24 events in 24 counties and zones
Surface high pressure was located over the region on the morning of February 10th. This gave way to several waves of low pressure that moved near the region from the evening of the 10th and through the 12th.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface high pressure was located over the region on the morning of February 10th. This gave way to several waves of low pressure that moved near the region from the evening of the 10th and through the 12th. Several periods of rain and mixed wintry precipitation affected northern and western Virginia during this time, with snow accumulations up to around one inch and ice accumulations generally between 0.10 and 0.20 inches but as high as 0.50 to 1.0 inch across the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 10, 2:59 PM EST, 4 hours 1 minute earlier.
Area forecast discussion, Feb 10, 2:59 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
259 PM EST Sun Feb 10 2019
.SYNOPSIS...
Canadian high pressure will slide east off the coast today. A
wave of low pressure will pass through the area tonight into
Monday. A boundary will stall to our south later Monday before
stronger low pressure likely impacts the area Monday night and
Tuesday. High pressure may return for the middle portion of next
week.
&&
.NEAR TERM /THROUGH MONDAY/...
High pressure moving offshore this afternoon. Mid-high clouds
have overspread the area in response to the onset of warm
advection. As suspected, temperatures have struggled to rise,
with spotty 40 degree readings mainly DC south and east.
Dewpoints still in the lower-mid teens.
While there are still some thermal discrepancies in guidance,
there is consistency that precipitation-- induced by
overrunning, weak positive vorticity advection, and the right
rear quadrant of the upper jet-- will reach the Appalachians
near 00Z and arrive at the Atlantic Coast before 06Z. Based on
potential wet bulb cooling, I do not see rain as a possible
precip type initially. Subtle changes in thermal structure or
precipitation rates will ultimately determine how much
snow/sleet/freezing rain there will be. Going forecast still
offers up mixed wintry precipitation.
Over the course of the night, a warm nose will work north (how
far north still TBD). That will make snow a lesser possibility
and freezing rain a bigger risk. Grids have been shifted in that
direction. Snow/sleet will hold on the longest across northern
Maryland...north of I-70. That's where snow accum forecasts
reach 1-2 inches. Precipitation amounts overall will be light.
Due to the freezing rain/ice accretion threat from wet bulb
cooling, Stafford, Spotsylvania, King George, and Charles
Counties have been added to the Winter Weather Advisory.
Temperatures grids have been shaved a pinch cooler...and are now
lower than all guidance across the board. No other changes of
consequence have been made. Believe that snow and ice
accumulation forecasts are as solid as possible given inherent
uncertainties.
There may be a lull in precipitation Monday morning as the
first wave moves east. That could provide just enough space for
temperatures to inch above freezing. Am not incredibly confident
in how much warming there will be with ice on the ground as
forecast and minimal flow...and will maintain temperatures
forecasts that are cooler than all guidance. However we will
continue with p-type forecasts that transition to all rain at
some point during the day...maybe with a little sleet across
northern Maryland...albeit with a little skepticism.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
A trough axis and surface low reflection in the central of the
CONUS will transition to the east Monday night and Tuesday...
eventually inducing cyclogenesis over the Great Lakes. This will
support a second wave of warm advection across the area, and
thus additional precipitation. At the same time, high pressure
strengthens over eastern Canada, which will draw more cold air
south into the Mid Atlantic, which will only be enhanced by
nocturnal cooling. As a result, another round of wintry
precipitation appears likely. At this point, believe that
freezing rain would be favored, especially north/west of
Washington DC. However, would not completely rule sleet
out...depending upon the depth of the elevated cold layer.
Again, with warm advection feeding into this system, the trend
should go more toward rain...eventually. Do not believe that
will happen before Tuesday. Rainfall amounts likely to be more
substantial, but that wouldn't necessarily equate to greater
accretion if rates and runoff are high.
Am continuing the theme of undercutting guidance temperatures...
in some cases substantially. Did not make many changes to this
time period, as most decisions launch from how things transpire
tonight and tomorrow. Advisory (or greater) certainly appear
plausible.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure builds in out of the southeastern US on Wednesday,
before sliding offshore on Thursday. Could see some gusty winds on
Wednesday in the wake of the departing surface low. Wind advisories
could be needed for the higher elevations and northern portions of
the CWA, but will evaluate as it gets closer. Other than some
upslope snow showers along the Allegheny Front, dry conditions
expected across the region with high temperatures in the mid to
upper 40s, and maybe even approaching low 50s across central VA and
southern MD. Dry conditions continue into Thursday as high pressure
slides by to the south and offshore. Expect temperatures to be well
above average Thursday as a result, with highs generally in the low
to mid 50s. Would not be surprised to see some areas across central
VA and southern MD hit 60.
On Friday, a potent piece of upper-level shortwave energy swings
southeast out of the northern Plains, bringing an area of surface
low pressure along with it. This surface low will really begin to
materialize over the Ohio Valley and appears to pass well to our
northwest Friday night into early Saturday. Expect precipitation to
break out ahead of the cold front on Friday afternoon, with the bulk
of precipitation coming overnight Friday into Saturday with the
frontal passage. Global model solutions differ slightly in terms of
where the upper-level energy tracks, but generally paint the same
picture for our area, which is an all rain event. However, the GFS
does show the possibility for some snow on the back end of the cold
front, so will have to keep an eye on that and see how that trends
as we get closer. Will leave in the forecast for now, but this would
be very hard to do in this type of event. Thinking that
precipitation may be gone by the time the cold air gets here, but
certainly not out of the question.
Cooler air with gusty winds expected in the wake of the cold frontal
passage on Saturday, but should be dry outside of some upslope snow
showers along the Allegheny Front.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions will deteriorate this evening as winter weather
arrives. Flight conditions likely to drop to MVFR/IFR.
Precipitation type forecasts remain challenging, with a mixed
bag likely. The focus overall should be on sleet and freezing
rain. Perhaps there could be a bit of snow mixed in during the
evening. That potential becomes less overnight as warmer air
arrives aloft. There should be a slow transition to rain as
conditions continue to slowly warm...more likely during the
daytime (hopefully morning) hours Monday.
It will cool once again Monday night as more precip arrives.
Thus, believe there will be another period of freezing rain,
maybe mixed with sleet (wouldn't totally rule out snow either)
slowly changing to rain again...also most likely during the
daytime hours Tuesday.
VFR conditions anticipated on Wednesday, but will be accompanied by
gusty westerly winds (potentially >40kts) in the wake of the cold
front. Winds should subside into Thursday as high pressure builds to
the south, with VFR conditions expected to continue.
&&
.MARINE...
South winds less than 10 kt will become east Monday as a weak
boundary lingers to the south. Stronger low pressure approaching
from the southwest Tuesday may allow SCA winds to develop,
though this will depend on the progress of a warm front during
the day, with low confidence regarding its passage over the
waters. Better odds of SCA gusts exist Tuesday night as a cold
front crosses the waters.
As the surface low pushes off to the northeast, gusty winds will
build in its wake into Wednesday. Small Craft Advisories will be
needed at a minimum on Wednesday, with Gale conditions possible,
especially in the afternoon.
No marine hazards expected on Thursday, as high pressure takes over.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 7 PM this evening to 10 AM EST
Monday for DCZ001.
MD...Winter Weather Advisory from 7 PM this evening to 10 AM EST
Monday for MDZ003>006-011-013-014-501>508.
Winter Weather Advisory from 10 PM this evening to 7 AM EST
Monday for MDZ016.
VA...Winter Weather Advisory from 7 PM this evening to 10 AM EST
Monday for VAZ025>031-036>040-050>054-501>508.
Winter Weather Advisory from 10 PM this evening to 7 AM EST
Monday for VAZ055>057.
WV...Winter Weather Advisory from 7 PM this evening to 10 AM EST
Monday for WVZ050>053-055-501>506.
MARINE...None.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...CJL
AVIATION...HTS/CJL
MARINE...HTS/RCM/CJLHazardous weather outlook, Feb 10, 1:12 PM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
112 PM EST Sun Feb 10 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-111815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
112 PM EST Sun Feb 10 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A wintry mix of snow, sleet and freezing rain is expected to
overspread the area tonight. A Winter Weather Advisory is in
effect starting at 7 PM for northern and central Maryland,
northern Virginia and Washington DC, and at 10 pm for Stafford,
Spotsylvania, King George, and Charles Counties.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A wintry mix of snow, sleet and freezing rain is expected to
continue into Monday morning. A Winter Weather Advisory is in
effect through 10 AM Monday for northern and central Maryland,
northern Virginia and Washington DC, and through 7am Monday for
Stafford, Spotsylvania, King George, and Charles Counties.
There is a threat for wintry precipitation again later Monday
into Tuesday. If the threats materialize, there may be travel
disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via standard
operating procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-111815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
112 PM EST Sun Feb 10 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A wintry mix of snow, sleet and freezing rain is expected to
overspread the area tonight. A Winter Weather Advisory is in
effect starting at 7 PM.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A wintry mix of snow, sleet and freezing rain is expected to
continue into Monday morning. A Winter Weather Advisory is in
effect through 10 AM Monday.
There is a threat for wintry precipitation again later Monday
into Tuesday. If the threats materialize, there may be travel
disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via standard
operating procedures.
HTS
Winter Storm, Northern Virginia Blue Ridge
- When
- February 10, 7:00 PM EST to February 12, 7:00 PM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Snowfall amounts of up to 1 inch were observed across the Northern Virginia Blue Ridge. Ice accumulations of up to 0.50 inches were also observed.
Winter Weather, Shenandoah
- When
- February 10, 7:00 PM EST to February 12, 10:00 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Snowfall amounts of up to one inch and ice accumulations of up to 0.20 inches were observed across Shenandoah County.
Winter Weather, Page
- When
- February 10, 7:00 PM EST to February 12, 10:00 AM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Snowfall amounts of up to one inch and ice accumulations of up to 0.20 inches were observed across Page County.
Winter Weather, Central Virginia Blue Ridge
- When
- February 10, 7:00 PM EST to February 12, 10:00 AM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Snowfall amounts of up to one inch and ice accumulations of up to 0.20 inches were observed across the Central Virginia Blue Ridge.
Winter Weather, Augusta
- When
- February 10, 7:00 PM EST to February 12, 10:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Snowfall amounts of less than a half inch and ice accumulations of up to 0.10 inches were observed across portions of Augusta County.
Winter Weather, Rockingham
- When
- February 10, 7:00 PM EST to February 12, 10:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Snowfall amounts of up to 1 inch and ice accumulations of up to 0.10 inches were observed across portions of Rockingham County.
Winter Weather, Western Highland
- When
- February 10, 7:00 PM EST to February 12, 10:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Ice accumulations of up to 0.20 inches were observed across western Highland County.
Winter Weather, Eastern Highland
- When
- February 10, 7:00 PM EST to February 12, 10:00 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Ice accumulations of up to 0.10 inches were observed across eastern Highland County.
Winter Weather, Nelson
- When
- February 10, 7:00 PM EST to February 12, 10:00 AM EST
- Where
- Nelson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Ice accumulations of up to 0.10 inches were observed across portions of Nelson County, mainly in the higher elevations.
Winter Weather, Albemarle
- When
- February 10, 7:00 PM EST to February 12, 10:00 AM EST
- Where
- Albemarle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Trace amounts of ice were observed across portions of Albemarle County, mainly in the higher elevations.
Winter Weather, Greene
- When
- February 10, 7:00 PM EST to February 12, 10:00 AM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
A light glaze of ice less than 0.10 inches was observed across the higher elevations of Greene County.
Winter Weather, Madison
- When
- February 10, 7:00 PM EST to February 12, 10:00 AM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
A light glaze of ice less than 0.10 inches was observed across the higher elevations of Madison County.
Winter Weather, Culpeper
- When
- February 10, 7:00 PM EST to February 12, 10:00 AM EST
- Where
- Culpeper forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Snow amounts less than a half inch and trace amounts of ice were observed across portions of Culpeper County.
Winter Weather, Rappahannock
- When
- February 10, 7:00 PM EST to February 12, 10:00 AM EST
- Where
- Rappahannock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Snow amounts of around a half inch and ice accumulations of up to 0.10 inches were observed in Rappahannock County, mainly across the higher elevations.
Winter Storm, Warren
- When
- February 10, 9:00 PM EST to February 12, 7:00 PM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Snowfall amounts of up to 1 inch were observed across Warren County. Ice accumulations of up to 0.75 inches were also observed at and above 1500 feet.
Winter Weather, Frederick
- When
- February 10, 9:00 PM EST to February 12, 10:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Snowfall amounts of up to 1 inch and ice accumulations of up to 0.10 inches were observed across Frederick County.
Winter Weather, Clarke
- When
- February 10, 9:00 PM EST to February 12, 10:00 AM EST
- Where
- Clarke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Snowfall amounts of up to 1 inch and ice accumulations of up to 0.20 inches were observed across Clarke County, mainly across the higher elevations.
Winter Weather, Western Loudoun
- When
- February 10, 9:00 PM EST to February 12, 10:00 AM EST
- Where
- Western Loudoun forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Snowfall amounts of 0.5 to 1.5 inches and ice accumulations of up to 0.20 inches were observed across western Loudoun County, mainly across the higher elevations. There was one direct fatality when a 52-year old woman in northeastern Loudoun County was killed from a falling branch outside of her home due to weight from ice on the tree limbs. The elevation of the incident was approximately 680 feet.
Winter Weather, Eastern Loudoun
- When
- February 10, 9:00 PM EST to February 12, 10:00 AM EST
- Where
- Eastern Loudoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Snowfall amounts of up to 1 inch and trace amounts of ice were observed across eastern Loudoun County.
Winter Weather, Northern Fauquier
- When
- February 10, 9:00 PM EST to February 12, 10:00 AM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Snowfall amounts of up to 1 inch and ice accumulations of up to 0.20 inches were observed across the higher elevations of northern Fauquier County.
Winter Weather, Southern Fauquier
- When
- February 10, 9:00 PM EST to February 12, 10:00 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Snowfall amounts of around a half inch were observed across southern Fauquier County.
Winter Weather, Fairfax
- When
- February 10, 9:00 PM EST to February 12, 10:00 AM EST
- Where
- Fairfax forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Snowfall amounts of up to 1 inch were observed across Fairfax County.
Winter Weather, Prince William
- When
- February 10, 9:00 PM EST to February 12, 10:00 AM EST
- Where
- Prince William forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of around a half inch were observed across Prince William County.
Winter Weather, Arlington
- When
- February 10, 9:00 PM EST to February 12, 10:00 AM EST
- Where
- Arlington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Snowfall amounts of around a half inch were observed across Arlington County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, February 10 to 12, 20191 death · 5 events
- Winter Storm and Heavy Snow in Wisconsin, February 10, 20197 injured · 3 events
- Debris Flow and Flooding in Oregon, February 10 to 12, 2019$30,000 · 56 kt wind · 10 events
- Heavy Snow in Washington, February 10 to 11, 201916 events
- Heavy Snow in Washington, February 10 to 13, 201916 events
- Heavy Snow in Idaho, February 10 to 11, 201915 events
- Winter Storm and Winter Weather in Maryland, February 10 to 12, 201915 events
- Flood and Heavy Rain in Kentucky, February 10 to 12, 2019$15,000 · 6 events
- Winter Weather in Ohio, February 10, 201914 events
- Winter Weather in New Jersey, February 10 to 11, 201912 events
- Winter Storm and Winter Weather in West Virginia, February 10 to 12, 201911 events
- Winter Storm and Winter Weather in Pennsylvania, February 10 to 12, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803308, 803319, 803320, 803321, 803322, 803323, 803324, 803325, 803326, 803327, 803328, 803329, 803330, 803331, 803309, 803310, 803311, 803312, 803313, 803314, 803315, 803316, 803317, 803318.